Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 48, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Aug 20, 2009, 5:04 PM EDT for Hocking County, Ohio. It was in force for 26 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 5:04 PM EDT (21:04 UTC)
- Expired
- Aug 20, 2009, 5:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Hocking County, OH
The radar
The Cincinnati radar (KILN), 133 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:18 PM EDT | TSTM WND DMG | 1 S Murray City, OH | 6 TREES DOWN ACROSS STATE ROUTE 78 BETWEEN MURRAY CITY AND BUCHTEL. |
| Aug 20, 5:20 PM EDT | TSTM WND DMG | Nelsonville, OH | TREE DOWN IN NELSONVILLE AT MONROE ROAD |
| Aug 20, 5:21 PM EDT | HAIL 1.25 | Buchtel, OH | |
| Aug 20, 5:25 PM EDT | TSTM WND DMG | Buchtel, OH | TREES DOWN |
| Aug 20, 5:25 PM EDT | HAIL 0.75 | Buchtel, OH | A TREE WAS ALSO REPORTED DOWN ON MAIN ST AT THE SAME TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 202104
TORILN
OHC073-202130-
/O.NEW.KILN.TO.W.0048.090820T2104Z-090820T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
504 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN HOCKING COUNTY IN CENTRAL OHIO...
* UNTIL 530 PM EDT.
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR STARR...MOVING NORTHEAST AT 40 MPH.
* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
HOCKING COUNTY...INCLUDING STARR...UNION FURNACE AND MURRAY CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
&&
LAT...LON 3946 8217 3946 8227 3938 8228 3937 8229
3938 8242 3939 8243 3944 8243 3952 8216
3948 8216
TIME...MOT...LOC 2104Z 238DEG 36KT 3938 8236
$$
HAWBLITZEL1 follow-up statement
000
WWUS51 KILN 202126
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
526 PM EDT THU AUG 20 2009
OHC073-202136-
/O.EXP.KILN.TO.W.0048.000000T0000Z-090820T2130Z/
HOCKING OH-
526 PM EDT THU AUG 20 2009
...THE TORNADO WARNING FOR SOUTHEASTERN HOCKING COUNTY WILL EXPIRE AT
530 PM EDT...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA INTO ATHENS
COUNTY...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM EDT.
LAT...LON 3946 8217 3946 8227 3938 8228 3937 8229
3938 8242 3939 8243 3944 8243 3952 8216
3948 8216
TIME...MOT...LOC 2126Z 238DEG 36KT 3950 8211
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 20, 4:57 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 20, 4:57 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 457 PM EDT THU AUG 20 2009 .SYNOPSIS... A COLD FRONT WILL SWEEP ACROSS THE REGION LATE TONIGHT THROUGH FRIDAY MORNING. MUCH COOLER AIR WILL SPREAD OVER THE AREA FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... NUMEROUS SHOWERS AND THUNDERSTORMS OCCURRING AHEAD OF A PRE- FRONTAL TROUGH ARE MOVING ACROSS THE EASTERN HALF OF THE FORECAST AREA. THERE IS FAIRLY STRONG SHEAR IN THE 0-1 KM LAYER WHICH IS FAVORABLE FOR LOW LEVEL ROTATION. APPEARS THAT THESE STORMS WILL MOVE OFF TO THE EAST OF THE FORECAST AREA EARLY THIS EVENING. MODELS SHOW ADDITIONAL SHOWERS AND THUNDERSTORMS FORMING IN THE MID MISSISSIPPI VALLEY THIS EVENING AND THEN MOVING NORTHEAST INTO THE FORECAST AREA OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. LOWS ARE FORECAST TO BE SLIGHTLY HIGHER THAN WARMER GFS MOS GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF THE FORECAST AREA EARLY FRIDAY MORNING AS THE COLD FRONT PUSHES EAST. UPPER TROUGH AXIS WILL SWING SOUTHEAST TOWARDS THE REGION IN THE AFTERNOON AND INTO FRIDAY NIGHT WHICH MAY GENERATE A FEW SHOWERS. HAVE GONE WITH LOW CHANCE POPS. GFS MOS TEMPERATURES LOOKED REASONABLE AND DID NOT VARY TOO FAR FROM THEM. && .LONG TERM /SATURDAY THROUGH THURSDAY/... SHOWERS WILL BE POSSIBLE ON SATURDAY WHEN AN UPPER LOW IS PROGGED TO DROP INTO OHIO. SUNDAY WILL BE DRIER AS THE UPPER LOW MOVES EAST. DRY WEATHER WILL CONTINUE ON MONDAY AND TUESDAY AS A RIDGE BUILDS IN AND TRAVELS ACROSS THE REGION. THE RIDGE WILL BREAK DOWN AND ALLOW A SURFACE COLD FRONT TO MOVE DROP DOWN FROM THE GREAT LAKES ON WEDNESDAY AND THURSDAY...PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE COOLER THAN NORMAL ON SATURDAY AND SUNDAY... WITH HIGHS IN THE 70S EXPECTED. HIGHS WILL WARM BACK UP INTO THE 80S BY WEDNESDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...CONIGLIO AVIATION...JGL
Hazardous weather outlook, Aug 20, 2:43 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 243 PM EDT THU AUG 20 2009 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060- 061-070-077-211845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY- BUTLER-HAMILTON- 243 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845- BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 243 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, Aug 20, 1:10 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 110 PM EDT THU AUG 20 2009 OHZ073-081-082-088-201800- ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH- 110 PM EDT THU AUG 20 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND VERY HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY. IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:11 PM EDT | Areal Flood Advisory | ILN | Clark, Greene, Miami, Montgomery | 3 hr |
| Aug 19, 8:27 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 33 min |
| Aug 19, 8:38 PM EDT | Areal Flood Advisory | ILN | Logan, Shelby | 3 hr |
| Aug 19, 9:23 PM EDT | Areal Flood Advisory | ILN | Delaware, Logan, Union | 3 hr |
| Aug 20, 1:41 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Ross, Scioto | 31 min |
| Aug 20, 4:11 PM EDT | Tornado Warning | ILN | Hocking, Pickaway, Ross | 34 min |
| Aug 20, 4:29 PM EDT | Tornado Warning | ILN | Fayette, Pickaway, Ross | 46 min |
| Aug 20, 4:39 PM EDT | Tornado Warning | ILN | Hocking, Pickaway, Ross | 36 min |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.